Wisconsin, 2011

Tornadoes and Flash Flooding in Wisconsin, June 21, 2011

June 21, 2011 · NWS MKX · 16 events in 9 counties and zones

A warm front lifted into southern Wisconsin ahead of slow-moving low pressure in Iowa. Moderate wind shear with 0-6km shear values of 35 to 45 knots and mixed layer (ML) CAPE in the 1500 to 2500J/kg range in place over the region combined with enhanced lift from an upper disturbance rotating through the base of an approaching upper trough to produce strong to severe supercell thunderstorms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$409,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A warm front lifted into southern Wisconsin ahead of slow-moving low pressure in Iowa. Moderate wind shear with 0-6km shear values of 35 to 45 knots and mixed layer (ML) CAPE in the 1500 to 2500J/kg range in place over the region combined with enhanced lift from an upper disturbance rotating through the base of an approaching upper trough to produce strong to severe supercell thunderstorms during the afternoon into the evening of June 21st. The storms produced two EF1 tornadoes in the vicinity of the nearly-stationary warm front that tracked along the border between Fond Du Lac County and Green Lake County. The severe thunderstorms also produced large hail and damaging wind gusts, including a 2-mile wide microburst across sections of Waukesha County that damaged homes, barns and felled thousands of trees and numerous power lines. In addition, the thunderstorms fed off a moisture-rich air mass moving into the region, with precipitable water values around 1.8 inch, that also produced heavy rainfall and flash flooding in portions of Waukesha and Milwaukee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 21, 4:10 AM CST, 9 hours 35 minutes earlier.

Area forecast discussion, Jun 21, 4:10 AM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
510 AM CDT TUE JUN 21 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM

SRN END OF N-S LINE OF CONVECTION WILL CONTINUE TO MARCH INTO SOUTH
CENTRAL WI EARLY THIS AM. SOME UNCERTAINTY ON HOW FAR EWD IT WILL GO
BEFORE WEAKENING THUS KEPT POPS IN THE CHANCE CATEGORY FOR ERN WI
THIS AM. OTHERWISE THIS AM...FOG HAS DEVELOPED OVER MUCH OF FAR ERN
WI...PROBABLY FROM A COMBINATION OF THE RECENT RAINS EARLY THIS AM
AND THE COOL ONSHORE FLOW FROM LAKE MI. SOME DENSE FOG MAY OCCUR BUT
SHOULD NOT LAST LONG WITH THE EXCEPTION OF SHEBOYGAN COUNTY WHERE IT
HAS BEEN ENTRENCHED MUCH LONGER.

FOR THIS AFTERNOON INTO THE EVENING...DO EXPECT SOME BREAKS IN THE
CLOUD COVER WITH ONLY SCT-BKN MID TO HIGH CLOUDS OVER IL AND MUCH OF
IA. OCCLUDED LOW WILL MOVE INTO NW IA BY 00Z WED WITH THE WARM FRONT
EXTENDING NWD INTO SOUTH CENTRAL WI. THUS MDT CAPE AND SHEAR VALUES
WILL COMBINE WITH THE APPROACH OF THE UPPER LOW AND SFC WARM FRONT
TO REDEVELOP TSTORMS. SLIGHT RISK OF SEVERE STORMS IS OUTLINED FOR
THE AREA BUT POCKETS OF HEAVY RAINFALL WILL OCCUR SINCE PWS WILL
RISE TO 1.8 INCHES. STORM MOTIONS AROUND 30 KTS SHOULD KEEP THE
FLASH FLOOD THREAT ISOLATED THOUGH. DRY SLOT PROGRESSES INTO THE
REGION TNT WITH A DECREASE IN PCPN COVERAGE EXPECTED.

.SHORT TERM...WEDNESDAY THROUGH THURSDAY NIGHT...FORECAST
CONFIDENCE MEDIUM TO HIGH.

VERTICALLY STACKED SURFACE AND UPPER LEVEL LOWS RESULT IN SLOW
MOVEMENT OF THESE FEATURES DURING THIS TIME. THEY SHIFT FROM NORTH
CENTRAL IOWA AT 12Z WEDNESDAY...TO FAR SOUTHWEST WISCONSIN BY 00Z
THURSDAY...TO EAST CENTRAL WISCONSIN BY 12Z THURSDAY...TO LOWER
MICHIGAN BY 00Z FRIDAY. VORTICITY MAXIMA ROTATING AROUND UPPER LOW
SHOULD SHIFT ACROSS THE AREA AT TIMES WEDNESDAY THROUGH THURSDAY.
AREA FORECAST SOUNDINGS SHOW LOW TO MID LEVELS REMAIN SATURATED
DURING THIS TIME...ALLOWING FOR RAIN SHOWERS TO PERSIST.

ISOLATED TO SCATTERED THUNDERSTORMS ALSO EXPECTED
WEDNESDAY...THOUGH FORECAST SOUNDINGS SHOW MEAGER INSTABILITY AND
SHEAR. SPC HAS MOST OF THE AREA IN SLIGHT RISK SEVERE FOR
WEDNESDAY...WITH COOL MID LEVEL TEMPERATURES PERHAPS ENHANCING
LAPSE RATES AND INSTABILITY A BIT. AT THIS TIME...FEEL ANY SEVERE
STORMS WOULD BE ISOLATED AT BEST. SOME CONCERN FOR A SUBTLE HEAVY
RAIN EVENT SCENARIO...WITH THE STACKED AND SATURATED UPPER LOW
MOVING SLOWLY INTO THE AREA. WILL CONTINUE HIGHER END POPS FOR
THIS PERIOD...GRADUALLY TAPERING OFF THURSDAY AND THURSDAY NIGHT
AS CORE OF UPPER LOW SHIFTS TO THE EAST.

CLOUDS AND PRECIPITATION WILL KEEP TEMPERATURES COOL THROUGH THIS
PERIOD...WITH 925MB TEMPERATURES FALLING THROUGH THE TEENS CELSIUS
DURING THIS TIME. HIGHS AROUND 70 OR IN THE LOWER 70S WEDNESDAY
SHOULD COOL INTO THE 60S THURSDAY...WITH LOWS IN THE 50S TO AROUND
60.

.LONG TERM...FRIDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM.

CYCLONIC FLOW AROUND DEPARTING UPPER LOW LINGERS ACROSS THE AREA
FRIDAY...WHICH COMBINED WITH STEEP LOW LEVEL LAPSE RATES RESULTS
IN CONTINUED CHANCES FOR RAIN SHOWERS. UPPER LEVEL RIDGE THEN
SHIFTS TOWARD AND ACROSS THE REGION OVER THE UPCOMING WEEKEND INTO
EARLY NEXT WEEK. GFS/ECMWF HAVE DRIER LOOK FOR SATURDAY NIGHT AND
SUNDAY WITH PASSING VORTICITY MAXIMUM THAN PAST RUNS. KEPT LOW END
POPS FOR CONTINUITY WITH OTHER OFFICES FOR NOW...BUT COULD SEE
THIS PERIOD DRY IN FUTURE FORECASTS. THESE MODELS THEN DIVERGE
WITH SOLUTIONS FOR LATER MONDAY AND BEYOND. MORE SEASONABLE
TEMPERATURES ARE EXPECTED...WITH COOLER TEMPERATURES WITH LAKE
BREEZES DURING THE AFTERNOON PERIODS.

&&

.AVIATION...FOG AND STRATUS IN ERN WI OF LIFR TO VLIFR CATEGORIES
WILL SLOWLY IMPROVE LATER THIS AM DUE TO DAYTIME HEATING AND THE
APPROACH OF THE WARM FRONT. ALTHOUGH CONDITIONS NEAR THE LAKE WILL
REMAIN MORE DEGRADED ESPECIALLY TO THE NORTH NEAR SHEBOYGAN. MVFR TO
IFR CIGS WILL PREVAIL ELSEWHERE WITH AREAS OF MVFR VSBYS CONTINUING
THROUGH THE DAY. ROUNDS OF SHOWERS AND TSTORMS ARE EXPECTED TODAY
INTO WED AS A STRONG OCCLUDE LOW APPROACHES FROM IA.

&&

.MARINE...A HUMID AIRMASS WILL REMAIN OVER THE RELATIVELY COOL
WATERS OF LAKE MICHIGAN INTO THURSDAY. THUS PERIODIC EPISODES OF
FOG...SOMETIMES DENSE...ARE EXPECTED. A DENSE FOG ADVISORY IS
CURRENTLY IN EFFECT FOR THE NEARSHORE WATERS OF LAKE MICHIGAN
THROUGH THIS MORNING BUT INTO THE AFTERNOON FROM PORT WASHINGTON
INTO SHEBOYGAN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL NOON CDT TODAY FOR WIZ052.

LM...DENSE FOG ADVISORY UNTIL 11 AM CDT THIS MORNING FOR LMZ644>646.

     DENSE FOG ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR LMZ643.

&&

SHORT/LONG TERM...08/WOOD
TODAY/TONIGHT/AVIATION/MARINE...20/GEHRING
Hazardous weather outlook, Jun 21, 1:42 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
242 PM CDT TUE JUN 21 2011

WIZ046-047-051-052-056>060-062>072-221945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
242 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A IS A TORNADO WATCH IN EFFECT UNTIL 9 PM FOR MOST OF SOUTH
CENTRAL WISCONSIN...AND DODGE AND JEFFERSON COUNTIES IN SOUTHEAST
WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR THE REST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN AS
STRONG LOW PRESSURE AND A WARM FRONT APPROACH THE REGION. THE
THUNDERSTORMS WILL ALSO HAVE THE CAPABILITY OF PRODUCING HEAVY
RAINFALL...BUT THE FLASH FLOOD THREAT SHOULD REMAIN ISOLATED DUE
TO MODERATE STORM MOTION.

AREAS OF DENSE FOG WILL LINGER OVER EASTERN SHEBOYGAN COUNTY
THROUGH THE REST OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AS THE OCCLUDED LOW
SLOWLY MOVES ACROSS WISCONSIN. VERY MOIST CONDITIONS WILL ONCE
AGAIN LEAD TO FOG FORMATION ESPECIALLY NEAR LAKE MICHIGAN.

THERE ARE SLIGHT CHANCES OF THUNDERSTORMS SUNDAY NIGHT THROUGH
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

LMZ643>646-221945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
242 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DENSE FOG WILL LINGER OVER THE NEARSHORE WATERS NORTH OF MILWAUKEE AS
MOIST AIR FLOWS OVER THE COOLER WATERS OF LAKE MICHIGAN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS STRONG LOW PRESSURE
AND A WARM FRONT APPROACHES THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AS THE
OCCLUDED LOW SLOWLY MOVES ACROSS WISCONSIN AND LAKE MICHIGAN.

MOIST CONDITIONS WILL MAINTAIN THE POTENTIAL FOR DENSE FOG FOR
WEDNESDAY INTO THURSDAY.

THERE ARE CHANCES FOR THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
NIGHT.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 21, 12:06 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
106 PM CDT TUE JUN 21 2011

WIZ059-060-065-066-211830-
MILWAUKEE-OZAUKEE-WASHINGTON-WAUKESHA-
106 PM CDT TUE JUN 21 2011

...THUNDERSTORMS MOVING ACROSS MILWAUKEE COUNTY...

AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR WHITEFISH BAY...MOVING NORTH AT 35 MPH.

BRIEF HEAVY DOWNPOURS AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RIVER HILLS...        FOX POINT...          BROWN DEER...
  BAYSIDE...            MEQUON...             THIENSVILLE...
  CEDARBURG...          GRAFTON...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MRC
Special weather statement, Jun 21, 1:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 PM CDT TUE JUN 21 2011

WIZ064-065-070-071-212000-
JEFFERSON-RACINE-WALWORTH-WAUKESHA-
236 PM CDT TUE JUN 21 2011

...STRONG THUNDERSTORM MOVING INTO ACROSS WALWORTH COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELKHORN...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  TROY CENTER...        HONEY CREEK...        EAST TROY...
  WATERFORD NORTH...    POTTER LAKE...        EAGLE...
  GENESEE...            GENESEE DEPOT...      WIND LAKE...
  NORTH PRAIRIE...      MUKWONAGO...          DOUSMAN...
  BIG BEND...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MRC

The radar

The Milwaukee radar (KMKX), 13 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 tornado, 2 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 21, 1:45 PM CST
Where
Jefferson County, 2.7 mi SE of Palmyra
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.852, -88.562

A National Weather Service employee reported 12 inch and larger tree limbs blown down by thunderstorm wind gusts estimated at 65 mph (56 knots).

Thunderstorm Wind, Waukesha

When
June 21, 1:50 PM CST to 2:13 PM CST
Where
Waukesha County, 4 mi NW of Eagle to 2 mi NE of North Lake
Measured
96 kt (110 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$276,000
Reported by
Law Enforcement
Coordinates
42.921, -88.526

A 2-mile wide swath of damage was caused by a microburst associated with a bowing line of severe thunderstorms that tracked from southwest to northeast across a large portion of Waukesha County. Wind gusts estimated up to between 100 to 110 mph (87 to 96 knots) dropped thousands of trees, damaged homes and barns and blew down power lines that left 10,000 customers without power in Waukesha County. One person was injured by airborne tree debris near the Pewaukee and Delafield town borders. A semi-trailer truck was blown over on Interstate-94 in Waukesha County, while two other high-profile vehicles were nearly blown over by the strong winds, but concrete construction barriers saved the vehicles from being completely blown over.

Thunderstorm Wind, Waukesha

When
June 21, 1:54 PM CST
Where
Waukesha County, 2 mi SE of Eagle
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.859, -88.442

Tornado, Fond du Lac

When
June 21, 2:21 PM CST to 2:31 PM CST
Where
Fond du Lac County, 4.37 mi WSW of Alto to 3.71 mi SSW of Fairwater
Rating
EF1
Path length
2.61 mi
Path width
150 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
43.668, -88.866

This EF1 tornado touched down about 4.4 miles west-southwest of the town of Alto in Fond Du Lac County, on Marshview Road, about one-third of a mile north of Lake Maria Road, and tracked about 2.6 miles to the north-northwest before crossing into Green Lake County, about 3.7 miles south-southwest of Fairwater, at County Road S approximately 1/4 mile east of Schure Road. This tornado exhibited three separate damage tracks within the path, suggesting three separate vortices formed and dissipated during the life span of the tornado. The average path width was 75 yards, with a maximum path width of 105 yards. The tornado blew over trees and flattened a pole shed. The EF1 rating was determined by using DI 21(MBS) DOD5 LB to EXP with estimated winds speeds of 105 mph. The exact starting point was 43.77112/-88.88480 and the exact ending point was 43.78370/-88.88558.

Thunderstorm Wind, Green Lake

When
June 21, 2:28 PM CST
Where
Green Lake County, 5 mi E of Markesan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.720, -88.880

The Green Lake County Emergency Manager reported trees blown down, most likely from the forward flank downdraft from the tornadic thunderstorm that moved through the extreme eastern sections of the county.

Tornado, Green Lake

When
June 21, 2:31 PM CST to 2:33 PM CST
Where
Green Lake County, 4.88 mi ESE of Markesan to 3.69 mi E of Markesan
Rating
EF1
Path length
2.16 mi
Path width
150 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.703, -88.885

This EF1 tornado crossed into Green Lake County from Fond Du Lac County, about 4.9 miles east-southeast of Markesan, at County Road S approximately 1/4 mile east of Schure Road, and traveled a little over 2 miles to the north-northwest before dissipating approximately 3.7 miles east of Markesan, about 1200 feet northwest of the intersection of Utley Road and County Trunk Highway Q. The average path width was 75 yards, with a maximum path width of 105 yards. The tornado blew over trees and blew a door and a side panel off a pole shed. Roof shingles were also blown off of several buildings, with one home having minor roof, gutter and awning damage. The EF1 rating was determined by using DI 27(TH) DOD4 LB toward EXP with estimated winds speeds of 100 mph. The exact starting point was 43.78370/-88.88558 and the exact ending point was 43.79798/-88.91194.

Tornado, Fond du Lac

When
June 21, 2:36 PM CST to 2:38 PM CST
Where
Fond du Lac County, 2.27 mi NW of Fairwater to 2.93 mi NW of Fairwater
Rating
EF1
Path length
0.87 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
43.771, -88.885

This EF1 tornado touched down approximately 2.3 miles of northwest of Fairwater, about 200 feet southeast of the intersection of Watson Road and Searl Road/County Line Road, and traveled nearly parallel to County Line Road for almost a mile to the north-northwest before crossing County Line Road about 2000 feet north of Carter Road into Green Lake County. The average path width was 60 yards, with a maximum path width of 100 yards. The tornado uprooted trees and tore away a wall and part of the roof of a barn. The EF1 rating was determined by using DI 1(SBO) DOD4 EXP toward UB with estimated winds speeds of 95 mph. The exact starting point was 43.66761/-88.86583 and the exact ending point was 43.70275/-88.88517.

Tornado, Green Lake

When
June 21, 2:38 PM CST to 2:40 PM CST
Where
Green Lake County, 4.53 mi SE of Green Lake to 2.91 mi SE of Green Lake
Rating
EF1
Path length
1.64 mi
Path width
100 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
43.784, -88.886

This EF1 tornado entered into Green Lake County from Fond Du Lac County at Searl Road/ County Line Road about 2000 feet north of Carter Road into Green Lake County. The average path width was 60 yards, with a maximum path width of 100 yards. The tornado uprooted trees and tore away metal panels off the roof of a pole shed. The EF1 rating was determined by using DI 21(MBS) DOD 3 EXP with estimated winds speeds of 95 mph. The exact starting point was 43.70275/-88.88517 and the exact ending point was 43.72962/-88.90737.

Funnel Cloud, Green Lake

When
June 21, 3:14 PM CST
Where
Green Lake County, 5 mi S of Berlin
Reported by
Emergency Manager
Coordinates
43.898, -88.930

Hail, Racine

When
June 21, 6:03 PM CST
Where
Racine County, 2 mi E of Burlington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.670, -88.231

A trained spotter reported large hail, estimated to be 1.25 inches in diameter, that fell near a Y.M.C.A. camp east of Burlington.

Hail, Dane

When
June 21, 6:27 PM CST
Where
Dane County, 4 mi SSW of Sun Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.127, -89.230

Flash Flood, Waukesha

When
June 21, 7:15 PM CST to 11:00 PM CST
Where
Waukesha County, 0.36 mi SW of Marcy to 2.53 mi SSE of Brookfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.096, -88.134

Heavy downpours of rain, associated with a line of strong to severe thunderstorms that crossed southern Wisconsin during the afternoon and evening hours of June 21st, dropped between 1.5 inches and 2 inches of rain over a 1 to 2 hour time period. The heavy rains caused flash flooding that covered some roads with 1 to 2 feet of water. Law enforcement officials reported the intersection of Lily Road and Burleigh Road in Brookfield, was closed, as were many other roads in the surrounding area, due to the high water covering the roadways. Some basement flooding was also reported.

Flash Flood, Milwaukee

When
June 21, 7:30 PM CST to 11:00 PM CST
Where
Milwaukee County, 1.18 mi NE of Franklin to 0.99 mi SSW of Franklin Arpt
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.883, -88.065

Heavy downpours of rain, associated with a line of strong to severe thunderstorms that crossed southern Wisconsin during the afternoon and evening hours of June 21st, dropped between 1.5 inches and 2 inches of rain over a 1 hour to a 1 1/2 hour time period. The heavy rain caused flash flooding that covered some roads with 1 to 2 feet of water. One lane of Highway 100 in Franklin was closed due to the high water, with a vehicle stalled in water on National Avenue and the Root River Parkway in West Allis.

Thunderstorm Wind, Walworth

When
June 21, 7:50 PM CST
Where
Walworth County, 4 mi SE of East Troy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.739, -88.344

A trained spotter reported large tree branches knocked down by thunderstorm wind gusts estimated to be as high as 60 mph (52 knots).

Thunderstorm Wind, Waukesha

When
June 21, 7:54 PM CST to 8:13 PM CST
Where
Waukesha County, Mukwonago to Brookfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -88.330

Part of a line of severe thunderstorms with damaging wind gusts up to 70 mph (60 knots) that blew down numerous trees moved through northeast and eastern Waukesha County during the middle afternoon of June 21st.

Thunderstorm Wind, Washington

When
June 21, 8:33 PM CST
Where
Washington County, 2 mi E of Holy Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.240, -88.290

Part of a line of severe thunderstorms with damaging wind gusts estimated up to 64 mph (56 knots) that blew down numerous trees and power lines moved through southern Washington County during the middle afternoon of June 21st. The powerful wind gusts blew a tree down on a house and knocked down a barn near Holy Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327520, 327531, 327522, 327449, 327505, 327473, 327478, 327486, 327507, 327537, 327538, 327543, 327542, 327536, 327533, 327534.